# SDR 20000714SH006

- Difficulty date: February 22, 1999
- Submitted: July 14, 2000
- Operation: General aviation
- Aircraft: N5481T
- Make and model: Piper PA-32-300
- Aircraft serial: 327240107
- Engine: Lyc IO540K1A5
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Tappet
- Part number: 72877
- Condition: Defective
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

ALL POSITIONS EXCEPT REARMOSTFOLLOWING EMERG LANDING, ENG TEARDOWN REVEALED ALL BUT ONE OF THE TAPPET FACES BROKEN.  ENG STILL FUNCTIONING, BUT OIL PRESS WAS VERY LOW AT SHUTDOWN SINCE THE COURSE OIL SCREEN WAS 2/3 FULL OF PEA-SIZED AND SMALLER PIECES OF TAPPET BODY FACES WHICH HAD BEEN BROKEN OFF LIKE WEDGES OF A PIE.  ENG TIME SMOH:  995 HRS.  TT:  4,968 HRS.  POSSIBLE CAUSE WAS ONE BROKEN TAPPET BODY FACE WHICH WAS KICKED BY SPINNING CRANK AND WEDGED BEHIND ANOTHER RECEDING TAPPET BODY AND SOON THROUGH THE ENGINE.  CASE BROKEN OUTWARD IN 3 PLACES WHERE PRESS WOULD HAVE BEEN APPLIED BY SOMETHING WEDGED BEHIND A TAPPED BODYFACE.  MAGNAFLUX INSP OF REWORKED TAPPETS SHOULD PREVENT THIS.
